Massachusetts, 2002

Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002

December 25 to 26, 2002 · NWS BOX · 16 events in 15 counties and zones

A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow and high winds to the Bay State. The greatest snowfall accumulations were reported from the east slopes of the Berkshires into central and northeast Massachusetts, where 8 to 15 inches of snow fell.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow and high winds to the Bay State. The greatest snowfall accumulations were reported from the east slopes of the Berkshires into central and northeast Massachusetts, where 8 to 15 inches of snow fell. Around 6 inches of snow fell in the greater Boston area, with 2 to 5 inches in Bristol and Plymouth Counties.The weight of the snow, combined with strong northeast winds, brought down trees and power lines throughout much of Worcester County and the Merrimack Valley. About 29,000 customers lost power in these areas during the height of the storm, many on the northern end of Interstate 495. High winds were reported in the immediate Boston area and also on Nantucket. At Logan International Airport, sustained winds reached 40 mph during the late afternoon, while at the Blue Hill Observatory in Milton sustained winds reached 45 mph with a peak gust to 65 mph. On Nantucket, sustained winds of 41 mph were reported.Official storm totals included 13.5 inches at Worcester Airport, 10.7 inches at Blue Hill Observatory, 5.4 inches at Logan International Airport, and 2.8 inches at the National Weather Service office in Taunton.Other snowfall totals from the storm included 18 inches in Middlefield; 16 inches in Goshen; 15 inches in Byfield; 12 inches in Newburyport, Pepperell, Townsend, and Shrewsbury; 10 inches in North Andover, Ayer, Reading, Sterling, West Brookfield, Sunderland, West Springfield and Hadley; 8 inches in Methuen, Lexington, Fitchburg, and Sutton; and 6 inches in Waltham, Winthrop, and Northbridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 24, 10:15 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 24, 10:15 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1015 PM EST TUE DEC 24 2002

10 PM UPDATE...

TEMPS LWRD A BIT FOR ERN ZNS. SCA FOR MTK TO ACK UPGRADED TO GALE
AND DROPPED MENTION OF STRM WRNG MAY B REQ FOR THIS AREA FOR WED NT.
..................................................................

...9-15 HR MAJOR WINTER SNOW STORM WED AFTN/NIGHT WITH PTYPE ISSUES
CONTG TO SINK SWD FROM PREV RUNS NOW JUST S OF BOS-IJD-HFD LN AND
SOUTHWARD...

IF WE DIDNT HAVE THE REST OF THE WINTER TO GO THRU...THIS MIGHT BE
CONSIDERED ONE OF OUR MOST POWERFUL SHORT DURATION SNOWSTORMS OF
THE WINTER...A BAD ONE BUT FORTUNATELY SHORT AND NOT A COMMUTER
DAY.

THERE WILL PROBABLY BE SVRL MORE POWERFUL COASTAL SNOW AND RAIN
STORMS...THIS BASED ON FALL TRENDS AND MDT NINO IMPACTS INCLDUING
GULF COAST AND E COAST STM TRACKS.

THIS FCSTR BLVS THIS CONSENSUS FCST WITH INTRA/INTEROFFICE NTNL
CENTERS IS TOO CONSERVATIVE FOR WHAT IS LIKELY TO UNFOLD BOS-BDL.
PLS MONITOR LATER FCST UPDATES FOR UPGRADES IN WRNG AMTS BOS-ORH-
BDL...POSSIBLY ADDING AS MUCH AS 8 INCHES TO THE CURRENT FCST.

BUT WE TRIED TO GET THE FCST IN THE MOST LIKELY BALLPARK FROM OUR 12Z
MODEL RUNS AND WWE-NCEP-HPC/ADJACENT OFFICE COLLABORATION AS DECIDED
AT 1230 PM. NEED ANOTHER SET OF MODEL RUNS AND TRENDS BEFORE MAKING
THE MOVE UPWARD IN THIS CORRIDOR.

TRENDS ARE INCREASING FOR S+ WITH HEAVIEST OF THE SEASON SO FAR AND
TRAVEL IMPACTING 1-3 HR RATES FOR 1 OR 3 HRS IN BDL-BOS LN NWD...
WITH BIGGEST PUNCH EVIDENT AFTN WITH A BACK LASH OF 1 TO 3 HRS
S/S+ DURING WED NIGHT. TSEC HAVE LOST ALL ABV FRZG LAYER AT BDL AND
BOS EVEN WITH 18Z ETA. BLV BOS AREA WILL BE A PASTED 33F SNOWFALL W
POWER OUTAGE ISSUES POSSIBLE.  SHUD FUTURE RUNS BE COLDER...URGE
HIGHER AMTS BOS-PVD AND ORH HFD...AND THEN THIS PASTING PBLM MOVES S
INTO THE S SHORE NR MARSHFIELD.

BANDING: HIGH PROB OF BANDING QPF ENHANCEMENT SOMEWHERE WITHIN THE
         POU-ALB-DDH-CON-MHT-BAF-POU ENVELOPE. THIS WILL SHOW UP
         ENHANCED DBZ RTN PARALLEL TO 1000-500K WITH SIMILARLY
         ARCED BANDS PUSHING NWWD TO SOMEWHERE IN THIS ENVELOPE
         STOPPING AND DUMPING.

PNSBOX UPDATED WITH CTAS WITH THE LIST OF SNOWIEST XMASS TO CLOSE
IT OUT.

HERE IS A LIST OF THE DEC 25 SNOWFALL RECORDS...
BOS    3.3     1974
PVD    2.8     1919
BDL    7.0     1966
ORH    5.8     1978
MQE    6.0     1902  (BLUE HILL)

WIND: ADVY AND OR HWW MAY NEED TO BE PUT INTO THE FCST WED OR WED
NITE.

GRIDS: WIND FCST MAY B A BIT HIGH ON THE LAND PTN...PARTLY DUE TO
       NO META WIND GRIDS TODAY

PATTERN: HIGHLY ACTIVE AND WE WILL ADD A 30 PCT POP TO ERN PTN OF THE
FA FOR 12/28-29 AS WEVE BEEN LOOKING FOR 3 MAJOR STORMS IN THE
12/25-1/5 WINDOW.  ENSEMBLES ARE BULLISH ON 1/4 AND HAVE A HARD TIME
FIGURING OUT WHETHER 12/29 OR 1/1? WE ARE NOTING THE 00Z/24 NOGAPS
ENS WITH AN INVERTED TROF NWWD FROM AND OCEAN GALE ARD 12/29 AND A
UKMET 36 MB 24 HR INTENSIFICATION OCEAN BOMB THAT MIGHT END UP N OF
ITS CURRENT TRACK...ALA A PBLM THE UK IS HAVING.  ECMWF HAS STG SWS
PUSHING THRU THE USA NEXT 10 DAYS.

MODELS: FROM NCEP ON THE HUGE MODEL CHANGES SEEN WITHIN 2 OR 3 CYCLES
OF CONSEC RUNS MAY HAVE TO DO WITH SENSITIVITY/INTERACTIONS IN THE
HIGH ENERGY FLOW REGIME AND WE MAY NEED TO MENTALLY ENSEMBLE EACH
OP RUN AS PART OF THE COMPOSITE MEMBERSHIP WITHIN THE GOAL OF AN
EVENTUAL PROBABLE ENS SOLN.

TEMP REGIME: JUST A BIT ABV NORMAL NEXT 10 DAYS AT LEAST BUT
             CERTAINLY COLDER THAN THE 12/19-24 TIME FRAME.

CORRECTION TO YDYS COMMENT ON SIGMA LVL GFS. GFS 10M WIND SHUD HAVE
SAME CHARACTERISTICS REGARDLESS OF WHETHER SFC PPP IS BLO 1000 MB...
ALL 64 LAYERS OF THE GFS ARE PACKED BTWN THE GROUND AND TOP OF ATMOS.
MY MISTAKE ON DEFAULTING TO ABV GROUND SIGMA IN YDYS AFD. TX TO
NCEP CATCH ON THIS

.BOX...
CT...WSW WED AND WED NGT CTZ002>004.
MA...WSW WED AND WED NGT MAZ002>018.  WNTR WX ADVY MA19
NH...WSW WED/WED NGT NHZ011-012.
RI...WSW WED/WED NGT RIZ001>004.
MARINE...GALE MTK-ACK.
         GALE PVC-ACK AND STM MAY B REQ W NITE.
         STM WRNG MAY B REQ WED NITE MERR RVR AND PYM.
         GALE MAY B REQ W NITE NARR AND CC BAY AND BOS HARB AND SRN
         WATERS SOUNDS.

DRAG/CARBONE
Hazardous weather outlook, Dec 24, 5:15 PM EST, 8 hours 48 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
515 PM EST TUE DEC 24 2002

.DAY ONE...WEDNESDAY

PLEASE DO NOT UNDERESTIMATE THE POTENTIAL IMPACT ON THE UNPREPARED
FOR THIS UPCOMING STORM WEDNESDAY AFTERNOON AND EVENING.

A MAJOR WINTER STORM WILL AFFECT MUCH OF SOUTHERN NEW ENGLAND
CHRISTMAS DAY AND CHRISTMAS NIGHT.  A WINTER STORM WARNING IS IN
EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT ACROSS MOST OF SOUTHERN NEW
ENGLAND...EXCEPT CAPE COD...THE ISLANDS...AND THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR EASTERN PLYMOUTH COUNTY.

SNOW WILL BEGIN APPROACHING DAYBREAK WEDNESDAY MORNING IN THE
HARTFORD VICINITY...AND SPREAD EASTWARD DURING MID TO LATE MORNING.
SNOW IS EXPECTED TO ACCUMULATE AT LEAST 1 TO 2 PER HOUR FOR A
SIX HOUR PERIOD FROM APPROXIMATELY 11AM THROUGH 7PM...EARLIER DURING
THIS PERIOD ACROSS WESTERN MASSACHUSETTS AND CONNECTICUT AND SLIGHTLY
LATER DURING THIS TIME FRAME ACROSS EASTERN MASSACHUSETTS...SOUTHERN
NEW HAMPSHIRE AND RHODE ISLAND. THE SNOW WILL MIX WITH SLEET
AND RAIN DURING THE EARLY EVENING HOURS FROM PROVIDENCE TO BOSTON AND
POINTS SOUTHEAST. SOME SLEET MAY MIX IN DURING THE AFTERNOON AND
ACROSS NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

THIS MIXED PRECIPITATION RISK IS THE PRIMARY REASON FOR THE
SOMEWHAT TEMPERED AMOUNTS FROM BOSTON TO WORCESTER AND HARTFORD.

THERE IS A 40 PERCENT POSSIBILITY THAT AMTS WILL HAVE TO BE
SIGNIFICANTLY RAISED (POSSIBLY BY 6 INCHES FROM THE 4PM FCST) IN OUR
FORECASTS EARLY WEDNESDAY.

OTHERWISE... MIXED SNOW SLEET AND RAIN WILL CHANGE TO ALL RAIN ALONG
THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS DURING THE
AFTERNOON.

PRECIPITATION WILL TAPER OFF TO A LIGHTER INTENSITY ACROSS RHODE
ISLAND AND CONNECTICUT WEDNESDAY EVENING...BUT SHOULD MAINTAIN
MODERATE TO HEAVY INTENSITY OVER SOUTHERN NEW HAMPSHIRE AND NORTHERN
MASSACHUSETTS. THE SNOW RAIN LINE IS EXPECTED TO APPROACH THE
INTERSTATE 95 CORRIDOR FROM PROVIDENCE TO BOSTONS SOUTH SHORE DURING
THE AFTERNOON OR EVENING HOURS. PRECIPITATION IS EXPECTED TO CHANGE
BACK TO SNOW WITH THE ASSOCIATED BACKLASH OF THIS STORM OVER FAR
SOUTHEAST MASSACHUSETTS AND SOUTHERN RHODE ISLAND WEDNESDAY NIGHT.

WINDS WILL INCREASE FROM THE NORTHEAST WEDNESDAY EVENING...WITH
SUSTAINED SPEEDS BETWEEN 20 TO 30 MPH EXPECTED ALONG THE COAST.
WIND SPEEDS SHOULD RANGE FROM 15 TO 30 MPH INLAND. WIND GUSTS WILL
RANGE FROM 35 MPH ACROSS THE HIGHER TERRAIN INLAND TO PERHAPS OVER
50 MPH ALONG THE COAST. IT IS POSSIBLE THAT A WIND ADVISORY MAY NEED
TO BE ISSUED LATER FOR A PORTION OF COASTAL SOUTHERN NEW ENGLAND
WEDNESDAY NIGHT AND THURSDAY MORNING. THE COMBINATION OF HEAVY SNOW
AND WIND GUSTS TO 35 MPH OVER THE INTERIOR HIGHER TERRAIN COULD ALSO
KNOCK DOWN SOME TREE LIMBS CAUSING WIDELY SCATTERED POWER
OUTAGES....ESPECIALLY WHERE ITS SNOWING AT 33 DEGREES...WHICH WILL
BE CLOSE TO THE INTERSTATE 95 CORRIDOR.

TOTAL ACCUMULATIONS BY EARLY THURSDAY MORNING ARE EXPECTED TO RANGE
FROM 10 TO 20 INCHES ACROSS NORTHWEST MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE...7 TO 14 INCHES ACROSS THE GREATER HARTFORD...SPRINGFIELD
AND WORCESTER AREAS...5 TO 10 INCHES IN THE BOSTON VICINITY...4 TO 8
INCHES IN THE PROVIDENCE AREA...3 TO 6 INCHES NEAR PLYMOUTH...1 TO 4
INCHES ALONG SOUTH COASTAL MASSACHUSETTS AND CAPE COD AND THE
ISLANDS.

AGAIN...BE ADVISED THAT THESE AMOUNTS ARE STARTER VALUES AND MAY
NEED TO BE INCREASED FROM BOSTON TO WORCESTER...HARTFORD AND FAR
NORTHERN RHODE ISLAND IN LATER FORECASTS.

THIS STORM MAY ALSO CAUSE MINOR COASTAL FLOODING DURING THE
WEDNESDAY AFTERNOON HIGH TIDE.  TIDES ARE ANTICIPATED TO RUN 2 TO
2.5 FEET ABOVE NORMAL WEDNESDAY NIGHT ALONG THE EASTERN
MASSACHUSETTS COAST FROM SCITUATE TO SANDWICH. SOME MINOR COASTAL
FLOODING IS POSSIBLE DURING THE TIME OF HIGH TIDE LATE WEDNESDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...
THE NEXT SIGNIFICANT COASTAL STORM SYSTEM MAY BRING SNOW...SLEET OR
RAIN ACROSS THE REGION SATURDAY OR SUNDAY. HOWEVER THE NORTHWARD
EXTENT OF THIS STORM AND ITS ASSOCIATED AMOUNTS ARE IN QUESTION AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED WEDNESDAY.  SPOTTERS ARE ENCOURAGED
TO REPORT SNOWFALL...AS APPROPRIATE USING PRESCRIBED
PROCEDURES...DURING THE WEDNESDAY/WEDNESDAY NIGHT STORM.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

STRAUSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 3 high wind. Local standard time, as filed.

High Wind, Nantucket

When
December 25, 2:03 AM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Western Franklin forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Essex

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampden

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Eastern Hampden forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampshire

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Eastern Hampshire forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Northern Worcester

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Northern Worcester forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Southeast Middlesex

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Southeast Middlesex forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winter Storm, Southern Worcester

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Southern Worcester forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Suffolk

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Suffolk forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Western Essex forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Western Hampden

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Western Hampden forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Western Hampshire

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Western Hampshire forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Western Middlesex

When
December 25, 1:00 PM EST to December 26, 9:00 AM EST
Where
Western Middlesex forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
December 25, 6:00 PM EST
Where
Eastern Norfolk forecast zone
Measured
57 kt (66 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Suffolk

When
December 25, 9:17 PM EST
Where
Suffolk forecast zone
Measured
35 kt (40 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324601, 5324496, 5324497, 5324498, 5324499, 5324500, 5324501, 5324502, 5324503, 5324504, 5324505, 5324506, 5324507, 5324598, 5324600, 5324599.